Alert archive / Nevada / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Elko, NV

June 6, 2023Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 6, 2023, 2:43 PM PDT for Elko County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2023, 2:43 PM PDT (21:43 UTC)
Expired
Jun 6, 2023, 3:15 PM PDT
In force
32 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 105 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS55 KLKN 062143
SVRLKN
NVC007-062215-
/O.NEW.KLKN.SV.W.0013.230606T2143Z-230606T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
243 PM PDT Tue Jun 6 2023

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Central Elko County in northeastern Nevada...

* Until 315 PM PDT.

* At 242 PM PDT, a severe thunderstorm was located near Ryndon,
  moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elko and Ryndon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning may occur with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4084 11545 4079 11559 4098 11586 4112 11554
TIME...MOT...LOC 2142Z 152DEG 11KT 4089 11558 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DP
1 follow-up statement
530 
WWUS55 KLKN 062200
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
300 PM PDT Tue Jun 6 2023

NVC007-062215-
/O.CON.KLKN.SV.W.0013.000000T0000Z-230606T2215Z/
Elko NV-
300 PM PDT Tue Jun 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR SOUTHWESTERN ELKO COUNTY...

At 300 PM PDT, a severe thunderstorm was located over Ryndon, moving
northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ryndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 11551 4084 11562 4090 11575 4098 11586
      4110 11559
TIME...MOT...LOC 2200Z 140DEG 11KT 4093 11564 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 12:24 PM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 6, 12:24 PM PDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1224 PM PDT Tue Jun 6 2023

.SYNOPSIS...Look for the isolated to scattered showers and
thunderstorms to continue across locations north of the US Highway
50 corridor. Thunderstorms will taper off in most areas by the
mid-evening hours, however isolated storms may linger across
central Nevada through midnight. Some storms may be strong to
severe with moderate to heavy rain, strong winds, and hail. Highs
this afternoon will range from low 70s to low 80s.

&&

.SHORT TERM...Tonight through Wednesday night. Some showers with
isolated thunderstorms moved through the area during the morning
hours. It brought some light precipitation with it and amounts
were less than 0.05 inches.

Look for the showers and thunderstorms to continue this afternoon.
Radar has shown some of the cells to be on the strong side.
Favorable shear, energy, and instability are still expected
through the early evening hours. There will be breezy winds during
the afternoon and evening, though in central Nevada, convective
winds to 45 mph are possible. Overnight lows will be 40s and 50s.

For Wednesday and Wednesday night, a closed upper low is progged
to be over southern California. Expect another round of afternoon
showers and thunderstorms to again develop. However, model
solutions are showing lowering dewpoints precipitable water
values that will limit the areal coverage of shower activity north
of a Eureka-Lages Junction line. Storm motion in this area is
forecast to be around 5 to 10 knots, thus increasing the chances
for brief moderate to heavy rain. Look for some shower and
thunderstorm activity to continue through the evening. Overnight
lows will be in the 40s and 50s.

.LONG TERM...Thursday through next Monday

The synoptic pattern remains active and progressive as multiple low
pressure systems and shortwaves impact the forecast area. Therefore,
the long term is still on track to see a wet and active pattern with
cooler temperatures.

A low pressure system lifting through the region over the end of the
week will provide enough moisture and instability to encourage
showers and thunderstorms across the forecast area on Thursday and
continuing through the weekend. Deterministic forecasts currently
show daily QPF totals of up to 0.20 inches in northern portions of
the state and up to 0.10 to 0.15 inches elsewhere. While these
numbers will change over the next few forecast packages, ensembles
are painting a different picture.

There are two notable ensemble clusters in total QPF between
Thursday and Sunday. One is showing rainfall totals relatively
similar to the ranges mentioned above with northern parts of the CWA
seeing up to an inch and central/eastern portions seeing 0.2 to
0.5 inches. The second cluster, though it is made up of fewer
ensemble members, is showing higher totals possible in mainly
northern Nevada. A small cluster of ensemble members is showing up
to 1.2 to 1.5 inches of QPF by Sunday. Regardless of the
deterministic value for these multi-day QPF totals, the common
denominator is a wet pattern remaining dominant through the
weekend.

The active pattern also leads to relatively cooler temperatures
through the long term. Afternoon highs fluctuate between the 60s
and 70s and overnight lows follow in the 40s and 50s.

&&

.AVIATION...Showers and thunderstorms continue to develop and spread
across the area this afternoon and evening with the bulk of the
active weather in the vicinity of northern sites KWMC, KBAM, and
KEKO. Overall conditions are not expected to be impactful, but
pockets of stronger thunderstorms moving onsite would result in
rapidly deteriorating conditions such as low CIGs and VIS along
with gusty, erratic winds. Active weather diminishes by 03Z to
06z, but showers return Wednesday afternoon.

&&

.HYDROLOGY...River and stream flows remain high and swift as
snowpack continues to melt from central and northern Nevada
mountains. The active weather pattern persists, with afternoon
and evening rain showers and thunderstorms. Probabilities remain
low that any given thunderstorm will cause increased hydrologic
impacts. Smaller creeks like Lamoille will see diurnal
fluctuations, but larger rivers that are slower responding will
continue to run high. The swollen stream from snowmelt water can
be dangerous as multiple people have died in them out West so use
caution when on streams fresh from the mountains.

Flood Warnings are in effect for the following rivers:
   * Humboldt River at Comus (Moderate Flooding)
   * Humboldt River at Battle Mountain (Minor Flooding)

Flood Advisories are in effect for the following:
   * Humboldt River at Palisade
   * Humboldt River at Carlin
   * Lamoille Creek

&&

.LKN Watches/Warnings/Advisories...
None.
&&

86/84/84

In the hours before

Special weather statement, Jun 6, 2:02 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
202 PM PDT Tue Jun 6 2023

NVZ034-038-062130-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
202 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of south central Elko
County through 230 PM PDT...

At 202 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lee, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lee, South Fork and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4065 11545 4051 11558 4060 11585 4082 11564
TIME...MOT...LOC 2102Z 124DEG 16KT 4063 11562

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jun 6, 2:04 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Elko NV
204 PM PDT Tue Jun 6 2023

NVZ036-062130-
Northern Lander County and Northern Eureka County NV-
204 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of east central Lander
and northwestern Eureka Counties through 230 PM PDT...

At 204 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Crescent Valley, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Lander
and northwestern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4031 11666 4030 11682 4048 11701 4050 11656
TIME...MOT...LOC 2104Z 173DEG 14KT 4039 11675

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jun 6, 2:09 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Elko NV
209 PM PDT Tue Jun 6 2023

NVZ036-062145-
Northern Lander County and Northern Eureka County NV-
209 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern Lander
and northwestern Eureka Counties through 245 PM PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dunphy, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dunphy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4061 11651 4061 11659 4071 11673 4074 11637
TIME...MOT...LOC 2109Z 173DEG 6KT 4066 11656

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jun 6, 2:12 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Elko NV
212 PM PDT Tue Jun 6 2023

NVZ038-062145-
Southwest Elko County NV-
212 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southwestern Elko
County through 245 PM PDT...

At 212 PM PDT, Doppler radar was tracking a strong thunderstorm over
Elko, moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elko, Spring Creek, Adobe Summit and Lamoille Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4081 11563 4071 11574 4084 11607 4101 11595
TIME...MOT...LOC 2112Z 134DEG 20KT 4081 11579

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

93
Special weather statement, Jun 6, 2:30 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Elko NV
230 PM PDT Tue Jun 6 2023

NVZ030-036-062200-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
230 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern
Humboldt and north central Lander Counties through 300 PM PDT...

At 230 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Battle Mountain, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix Mine and Trenton Canyon Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 11714 4052 11706 4045 11718 4048 11732
      4062 11730
TIME...MOT...LOC 2130Z 136DEG 11KT 4055 11719

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jun 6, 2:31 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
231 PM PDT Tue Jun 6 2023

NVZ038-062215-
Southwest Elko County NV-
231 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southwestern Elko
County through 315 PM PDT...

At 231 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ryndon, moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elko, Ryndon and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4079 11547 4075 11555 4078 11565 4090 11582
      4106 11563 4092 11549
TIME...MOT...LOC 2131Z 137DEG 22KT 4087 11560

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:04 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
Jun 5, 5:38 PM PDTSpecial Weather StatementLKN37 min
Jun 5, 5:57 PM PDTSpecial Weather StatementLKNElko33 min
Jun 6, 11:56 AM PDTSpecial Weather StatementLKNEureka34 min
Jun 6, 12:38 PM PDTSpecial Weather StatementLKNEureka37 min
Jun 6, 12:42 PM PDTSpecial Weather StatementLKNLander33 min
Jun 6, 12:45 PM PDTSpecial Weather StatementLKNEureka30 min
Jun 6, 1:10 PM PDTSevere Thunderstorm WarningLKNElko, Eureka35 min
Jun 6, 1:14 PM PDTSpecial Weather StatementLKNLander31 min
Jun 6, 1:18 PM PDTSpecial Weather StatementLKNLander27 min
Jun 6, 1:30 PM PDTSpecial Weather StatementLKN30 min
Jun 6, 1:31 PM PDTSpecial Weather StatementLKNLander29 min
Jun 6, 1:34 PM PDTSpecial Weather StatementLKN26 min
Jun 6, 2:02 PM PDTSpecial Weather StatementLKN28 min
Jun 6, 2:04 PM PDTSpecial Weather StatementLKN26 min
Jun 6, 2:09 PM PDTSpecial Weather StatementLKN36 min
Jun 6, 2:12 PM PDTSpecial Weather StatementLKNElko33 min
Jun 6, 2:30 PM PDTSpecial Weather StatementLKN30 min
Jun 6, 2:31 PM PDTSpecial Weather StatementLKNElko44 min
Jun 6, 2:44 PM PDTSpecial Weather StatementLKN31 min
Jun 6, 3:01 PM PDTSpecial Weather StatementLKN29 min
Jun 6, 3:02 PM PDTSpecial Weather StatementLKNElko28 min
Jun 6, 3:16 PM PDTSpecial Weather StatementLKN29 min
Jun 6, 3:26 PM PDTSpecial Weather StatementLKNElko34 min
Jun 6, 3:36 PM PDTSpecial Weather StatementLKN24 min
Jun 6, 3:58 PM PDTSpecial Weather StatementLKN32 min
Jun 6, 3:58 PM PDTSpecial Weather StatementLKN32 min
Jun 6, 4:15 PM PDTSpecial Weather StatementLKN30 min
Jun 6, 4:32 PM PDTSpecial Weather StatementLKN28 min
Jun 6, 4:52 PM PDTSpecial Weather StatementLKNHumboldt38 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.